Ahhhh ... side effects, horror stories. I know, I know. I read them, too.
I still have mild knee pain. I quit smoking in May, quit Chantix in June. Honestly, who knows if it's from the Chantix? So far, I've read it could be from:
The nicotine receptor(s) that Chantix binds to have some correlation with pain receptors for some who take it.
Nicotine masks arthritis, among other things. Evidently one of those 4,000 chemicals in a cigarette is an anesthetic so you don't feel lots of things that would make a nonsmoker go to a doctor.
Lethargy = aches and pains. Most folks quitting go through a period of total exhaustion, of zero motivation to do anything. Sitting around doing nothing is not good for joints and muscles. Ever nurse a stiff neck by laying in bed all day? Ends up much worse.
What I kept going back to with the joint pain was folks who quit cold turkey often get achy for a while. Some folks who take Chantix have no joint pain at all.
It's REALLY unfortunate, but I just don't get the feeling from my medical providers that researching smokers' aches and pains are a high priority for pharma and the medical community. It seems very much accepted to trade lung cancer, stroke or heart attack for a sore joint or two. This is what I'm hearing and feeling from my physicians, friends, family & online support.
I had joint pain while I took Chantix, as well as after. I also had severe nausea. I was only able to take a full milligram at a time during that first week when I finally put the smokes down. After that, I had to break them in half and take them four times a day with a meal and plenty of water. I would still take Chantix again having been through it. People live long, happy lives with a sore knee, hip or elbow. A good friend of mine was diagnosed with lung cancer last October. She was 52. She'd smoked in her 20s for about ten years. That was enough to do it in her case. She died last month. She didn't even make it a year.
You can't assume you're going to get a side effect from Chantix, quitting smoking or a combination of both. And if you do end up with one, 95 percent of the time, it's tolerable and manageable. We just can't say that about the side effects of smoking, you know?
Try not to scare yourself, and be sure to talk with your physician who's prescribing it to you!
Best of luck